Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 404, NWS Louisville, KY

August 13, 2011Crawford County, Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 13, 2011, 4:57 PM EDT for Crawford County, Harrison County, Indiana. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2011, 4:57 PM EDT (20:57 UTC)
Expired
Aug 13, 2011, 5:30 PM EDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, IN, Harrison County, IN

The radar

The Louisville radar (KLVX), 48 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:06 PM EDTTSTM WND DMG1 N Leavenworth, INREPORT OF TREE DOWN OUTSIDE OF LEAVENWORTH
Aug 13, 5:12 PM EDTTSTM WND DMGMilltown, INDISPATCH REPORTS POWER LINES DOWN ALONG SPEED RD.
Aug 13, 5:21 PM EDTTSTM WND DMGCorydon, INREPORT RELAYED OF TREES DOWN IN THE CORYDON AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS53 KLMK 132057
SVRLMK
INC025-061-132130-
/O.NEW.KLMK.SV.W.0404.110813T2057Z-110813T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
457 PM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHWESTERN HARRISON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 530 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CURBY...MOVING EAST AT 40
  MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  CORYDON...
  MILLTOWN AND HOGTOWN...
  FRENCHTOWN AND MOBERLY...
  RAMSEY AND FAIRDALE...
  NEW SALISBURY AND CENTRAL BARREN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3841 8605 3819 8604 3821 8640 3840 8641
      3839 8631 3840 8631
TIME...MOT...LOC 2056Z 268DEG 35KT 3830 8640
WIND...HAIL 60MPH 0.75IN

$$

MP
1 follow-up statement
462 
WWUS53 KLMK 132121
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 PM EDT SAT AUG 13 2011

INC025-132131-
/O.CAN.KLMK.SV.W.0404.000000T0000Z-110813T2130Z/
CRAWFORD IN-
521 PM EDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY IS
CANCELLED...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3838 8605 3819 8604 3820 8629 3829 8627
      3829 8625 3830 8626 3836 8625
TIME...MOT...LOC 2121Z 268DEG 33KT 3830 8612

$$

INC061-132130-
/O.CON.KLMK.SV.W.0404.000000T0000Z-110813T2130Z/
HARRISON IN-
521 PM EDT SAT AUG 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL HARRISON COUNTY...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RAMSEY...MOVING EAST AT
40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...

  MAINLY RURAL AREAS OF CENTRAL HARRISON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3838 8605 3819 8604 3820 8629 3829 8627
      3829 8625 3830 8626 3836 8625
TIME...MOT...LOC 2121Z 268DEG 33KT 3830 8612
WIND...HAIL 60MPH 0.75IN

$$

MP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:02 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 13, 3:02 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT SAT AUG 13 2011

.SHORT TERM (TONIGHT AND SUNDAY)...

SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST ILLINOIS THIS
AFTERNOON AND WILL HEAD EAST ACROSS THE WABASH RIVER INTO SOUTHERN
INDIANA. ENOUGH INSTABILITY STILL AROUND FOR SCATTERED STORMS TO POP
IN THE LMK CWFA LATE THIS AFTERNOON INTO THIS EVENING SO WILL
CONTINUE WITH SCT POPS IN THE GRIDS. A FEW OF THE STORMS COULD
BECOME STRONG TO SEVERE WITH GUSTY WINDS...LOCALLY HEAVY RAIN...AND
POSSIBLY SOME SMALL HAIL THOUGH BETTER CHANCES OF SEVERE WILL BE TO
OUR NORTH WHERE INSTABILITY IS GREATER.

SURFACE FRONT STILL ON TRACK TO PASS THROUGH THIS EVENING BUT THE
UPPER TROF AXIS WILL WAIT UNTIL SUNDAY AFTERNOON. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE AS A RESULT
INTO SUNDAY MORNING.

LOWS TONIGHT WILL DIP INTO THE MID AND UPPER 60S...WITH HIGHS
TOMORROW IN THE LOWER TO MIDDLE 80S.

.LONG TERM (SUNDAY NIGHT - SATURDAY)...

THE UPPER AIR PATTERN IS EXPECTED TO AMPLIFY EARLY NEXT WEEK. BY
LATE SUNDAY...500MB TROUGHING IS EXPECTED TO MOVE ONSHORE OVER THE
PACIFIC NORTHWEST. DOWNSTREAM OF A BUILDING RIDGE ACROSS THE HIGH
PLAINS...AN UNSEASONABLY DEEP TROUGH WILL SLOWLY MOVE EAST ACROSS
THE SOUTHERN APPALACHIANS. ON MONDAY...LOW PRESSURE WILL MOVE OFF
THE MID ATLANTIC COAST AHEAD OF THIS APPALACHIAN 500MB TROUGH. HIGH
PRESSURE OF CANADIAN ORIGIN WILL BUILD SOUTH ACROSS THE UPPER
MIDWEST MONDAY. BY WEDNESDAY...THIS HIGH PRESSURE IS EXPECTED TO
SLOWLY MOVE EAST OVER OHIO.

WITH NORTHERLY FLOW BOTH AT THE SURFACE AND ALOFT...VERY PLEASANT
MID-AUGUST WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY WITH LOW
DEWPOINTS AND TEMPERATURES THAT WILL SLOWLY MODERATE FROM THE LOWER
80S MONDAY TO THE UPPER 80S BY WEDNESDAY. DEWPOINTS MAY FALL INTO THE
UPPER 50S BY MONDAY. THIS WILL BRING SEVERAL COMFORTABLE NIGHTS IN A
ROW THROUGH EARLY THURSDAY. ANY RESIDUAL CLOUDINESS ASSOCIATED WITH
TROUGHING TO THE EAST WILL CLEAR BY EARLY MONDAY. MOSTLY CLEAR SKIES
ARE THEN EXPECTED THROUGH WEDNESDAY.

BOTH THE ECMWF AND THE GFS FORECAST A SOMEWHAT COMPACT 500MB LOW TO
CROSS SOUTHERN CANADA NEAR MINNESOTA LATE WEDNESDAY. ALTHOUGH THE
STRONGEST FORCING AND DYNAMICS ARE EXPECTED TO STAY NORTH ACROSS THE
GREAT LAKES...THIS FEATURE WILL BRING A SLOW MOVING FRONT TOWARDS
THE OHIO RIVER BY THURSDAY. MOISTURE RETURN WILL NOT BE TOO ROBUST
UNTIL JUST AHEAD OF THE BOUNDARY. WILL CONTINUE WITH ONGOING
FORECAST OF SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY. AFTER THIS
FRONT PASSES...EXPECT FRIDAY AND SATURDAY TO STAY DRY WITH
SEASONABLE TEMPERATURES.

&&

.AVIATION (18Z TAF ISSUANCE)...

SCATTERED SHOWERS AND STORMS ARE STILL EXPECTED TO POP UP THIS
AFTERNOON IN THE WARM MOIST ATMOSPHERE AHEAD OF AN APPROACHING COLD
FRONT. WITH NOTHING HAPPENING IN THE AREA AND NOTHING UPSTREAM AT
FORECAST TIME WILL STICK WITH JUST A CB CLOUD TYPE RATHER THAN VCTS
FOR NOW. BEST TIME FOR CONVECTION LOOKS TO BE FROM 20Z TO 02Z.

TONIGHT SCATTERED SHOWERS AND A FEW STORMS WILL PERSIST...ESPECIALLY
AT THE NORTHERN TAF SITES. CLOUDS AND SHOWERS WILL CONTINUE INTO
SUNDAY MORNING...WITH DRIER BUT STILL MOSTLY CLOUDY CONDITIONS
EXPECTED TOMORROW AFTERNOON. RIGHT NOW WILL KEEP CEILINGS AT THE LOW
END OF VFR...BUT HIGH END MVFR CIGS ARE POSSIBLE LATE TONIGHT INTO
EARLY SUNDAY.

WSW WINDS THIS AFTERNOON WILL BECOME LIGHT TONIGHT AND THEN TURN TO
THE WNW TOMORROW BEHIND THE DEPARTING SYSTEM.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........13
LONG TERM.........JSD
AVIATION..........13
Hazardous weather outlook, Aug 13, 3:29 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT SAT AUG 13 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
329 PM EDT SAT AUG 13 2011 /229 PM CDT SAT AUG 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED STORMS WILL CROSS THE AREA THIS EVENING AHEAD OF AN
APPROACHING FRONTAL SYSTEM AND UPPER DISTURBANCE. A FEW OF THE
STRONGEST STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN...GUSTY
WINDS...AND SMALL HAIL. THE BEST CHANCE FOR STRONG STORMS WILL BE
BETWEEN 4PM AND 10 PM EDT...3PM AND 9PM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SUNDAY AS LOW
PRESSURE MOVES OFF TO THE NORTHEAST. LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE WEDNESDAY THROUGH EARLY
FRIDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

13

In the hours before

Special weather statement, Aug 13, 3:46 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EDT SAT AUG 13 2011

INZ083-132030-
DUBOIS-
346 PM EDT SAT AUG 13 2011

...A STRONG THUNDERSTORM WITH VERY FREQUENT AND DANGEROUS
LIGHTNING...HEAVY RAIN...AND 40 MPH WINDS EXPECTED TO MOVE INTO
WESTERN DUBOIS COUNTY BY 4 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF WINSLOW...AND MOVING EAST AT
30 MPH.

THIS STORM HAS ALMOST CONTINUOUS CLOUD TO GROUND LIGHTNING.
IN ADDITION...EXPECT HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR THAT WILL REDUCE VISIBILITIES TO LESS THAN ONE
MILE...AND STRONG GUSTY WINDS OF AROUND 40 MPH.

* THIS STORM WILL ALSO IMPACT...
  JASPER...
  MILLERSPORT...
  IRELAND AND DUFF...
  HAYSVILLE AND HUNTINGBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8707 3851 8706 3852 8703 3851 8698
      3851 8696 3849 8695 3851 8694 3850 8688
      3851 8685 3828 8688 3830 8708 3846 8708
TIME...MOT...LOC 1942Z 274DEG 28KT 3842 8730

JSD
Special weather statement, Aug 13, 4:15 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT SAT AUG 13 2011

INZ076-083-084-132045-
CRAWFORD-DUBOIS-ORANGE-
415 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORM WITH CONTINUOUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS MOVING EAST THROUGH CENTRAL DUBOIS COUNTY...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JASPER...AND MOVING EAST AT 30 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  KELLERVILLE AND SAINT ANTHONY...
  CELESTINE AND DUBOIS...
  SCHNELLVILLE AND CRYSTAL...
  ELLSWORTH AND CUZCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3852 8685 3853 8684 3853 8669 3854 8669
      3854 8658 3827 8658 3826 8668 3825 8668
      3825 8679 3824 8680 3824 8688
TIME...MOT...LOC 2014Z 269DEG 26KT 3840 8690

MP

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:46 PM EDTSpecial Weather StatementLMKDubois44 min
Aug 13, 4:15 PM EDTSpecial Weather StatementLMKDubois30 min
Aug 13, 4:33 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry27 min
Aug 13, 5:23 PM EDTSpecial Weather StatementLMKFloyd, Harrison37 min
Aug 13, 5:30 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.